NOTE: We no longer handle these cases.
In recent years case reports by doctors and patients have linked Cipro, Levaquin, and Avelox with peripheral neuropathy, or nerve damage
The popular antibiotics Avelox (moxifloxacin) Cipro (ciprofloxacin), Levaquin (levofloxacin), all in a class of drugs called “fluoroquinolones”, are commonly used for a variety of community and hospital acquired infections.
In August 2013 this FDA Drug Safety Communication was issued: “FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection”, which included this information:
Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.
In that August 2013 drug safety alert about Avelox, Cipro, and Levaquin the FDA pointed out these three important facts:
- These symptoms can occur early in treatment and may be permanent.
- FDA has not identified any specific risk factors for the development of peripheral neuropathy.
- Peripheral neuropathy appeared to be unrelated to the duration of therapy or the age of the patient.
And in connection with that FDA Drug Safety Communication about Avelox, Cipro, and Levaquin the FDA ordered the manufacturers of these fluoroquinolone antibiotics — Avelox: Bayer / Schering Plough / Merck; Cipro: Bayer; and, Levaquin: Janssen — to increase the warning about this possible peripheral neuropathy side effect in the drug label for their respective product.
Neurology Medical Journal Article Reports Two-Times Increased Risk For This Nerve Damage Side Effect For New Users Of These Antibiotics
SUMMARY: The first large epidemiologic study has confirmed this link between Avelox, Cipro, and Levaquin with peripheral neuropathy. On August 22, 2014 the article, “Oral fluoroquinolone use and risk of peripheral neuropathy”, reporting about that study was published online before print by the medical journal Neurology.
The study was led by Dr. Mahyar Etminan, a drug safety researcher at the University of British Columbia. This study, which involved one million men, showed the current users of Cipro, Levaquin, and Avelox are approximately two-times more like to develop peripheral neuropathy than non-users. Significantly, this increased risk of developing peripheral neuropathy was similar across all the three of these brand name fluoroquinolone antibiotics.
We will continue to monitor this relatively unknown, still emerging drug safety issue and and report significant developments here.[Read this article in full at original source]
Earlier Avelox / Cipro / Levaquin articles by attorney Tom Lamb on the Side Effects Blog: